Lupus - drug induced
Drug-induced lupus erythematosus is an autoimmune disorder that is triggered by a reaction to a medicine.
Drug-induced lupus erythematosus is similar but not identical to systemic lupus erythematosus (SLE). It is an autoimmune disorder. This means your body attacks healthy tissue by mistake. It is caused by a reaction to a medicine. Related conditions are drug-induced cutaneous lupus and drug-induced ANCA vasculitis.
The most common medicines known to cause drug-induced lupus erythematosus are:
Other less common drugs may also cause the condition. These may include:
Cancer immunotherapy drugs such as pembrolizumab can also cause a variety of autoimmune reactions including drug-induced lupus.
Symptoms of drug-induced lupus tend to occur after taking the drug for at least 3 to 6 months.
Symptoms may include:
The health care provider will do a physical exam and listen to your chest with a stethoscope. The provider may hear a sound called a heart friction rub or pleural friction rub.
A skin exam shows a rash.
Joints may be swollen and tender.
Tests that may be done include:
Most of the time, symptoms go away within weeks after stopping the medicine that caused the condition.
Treatment may include:
If the condition is affecting your heart, kidney, or nervous system, you may be prescribed high doses of corticosteroids (prednisone, methylprednisolone) and immune system suppressants (azathioprine or cyclophosphamide). This is rare.
When the disease is active, you should wear protective clothing and sunglasses to guard against too much sun.
Most of the time, drug-induced lupus erythematosus is not as severe as SLE. The symptoms often go away within a few days to weeks after stopping the medicine you were taking. Rarely, kidney inflammation (nephritis) can develop with drug-induced lupus caused by TNF inhibitors or with ANCA vasculitis due to hydralazine or levamisole. Nephritis may require treatment with prednisone and immunosuppressive medicines.
Avoid taking the drug that caused the reaction in future. Symptoms are likely to return if you do so.
Complications may include:
Call your provider if:
Watch for signs of a reaction if you are taking any of the drugs that can cause this problem.
Benfaremo D, Manfredi L, Luchetti MM, Gabrielli A. Musculoskeletal and rheumatic diseases induced by immune checkpoint inhibitors: a review of the literature. Curr Drug Saf. 2018;13(3):150-164. PMID: 29745339 pubmed.ncbi.nlm.nih.gov/29745339/.
Radhakrishnan J, Perazella MA. Drug-induced glomerular disease: attention required. Clin J Am Soc Nephrol. 2015;10(7):1287-1290. PMID: 25876771 pubmed.ncbi.nlm.nih.gov/25876771/.
Richardson BC. Drug-induced lupus. In: Hochberg MC, Gravallese EM, Silman AJ, Smolen JS, Weinblatt ME, Weisman MH, eds. Rheumatology. 7th ed. Philadelphia, PA: Elsevier; 2019:chap 141.
Rubin RL. Drug-induced lupus. Expert Opin Drug Saf. 2015;14(3):361-378. PMID: 25554102 pubmed.ncbi.nlm.nih.gov/25554102/.
Rubin RL. Drug-induced lupus. In: Tsokos GC, ed. Systemic Lupus Erythematosus. 2nd ed. Cambridge, MA: Elsevier Academic Press; 2021:chap 56.
Vaglio A, Grayson PC, Fenaroli P, et al. Drug-induced lupus: traditional and new concepts. Autoimmun Rev. 2018;17(9):912-918. PMID: 30005854 pubmed.ncbi.nlm.nih.gov/30005854/.BACK TO TOP
Review Date: 5/2/2021
Reviewed By: Diane M. Horowitz, MD, Rheumatology and Internal Medicine, Northwell Health, Great Neck, NY. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2022 A.D.A.M., a business unit of Ebix, Inc. Any duplication or distribution of the information contained herein is strictly prohibited.